Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 7, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 21, 2007, 1:12 PM CDT for Louisa County, Iowa. It was in force for 15 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2007, 1:12 PM CDT (18:12 UTC)
- Expired
- Mar 21, 2007, 1:27 PM CDT
- In force
- 15 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Louisa County, IA
The radar
The Quad Cities radar (KDVN), 72 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 1:14 PM CDT | HAIL 0.75 | 5 Ne Wapello, IA | ALSO HEAVY RAIN. NO STRONG WINDS. RAIN AND HAIL LASTED A BRIEF PERIOD OF TIME. |
| Mar 21, 1:15 PM CDT | HAIL 0.5 | 1 Se Grandview, IA | TIME ESTIMATED. ONLY A FEW HAIL STONES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 21, 10:24 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 211812
SVRDVN
IAC115-211845-
/O.NEW.KDVN.SV.W.0007.070321T1812Z-070321T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
112 PM CDT WED MAR 21 2007
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOUISA COUNTY IN SOUTHEAST IOWA...
* UNTIL 145 PM CDT.
* AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED APPROXIMATELY NEAR WAPELLO...AND MOVING NORTHEAST
AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TOOLESBORO AND GRANDVIEW
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4119 9136 4109 9134 4112 9103 4132 9116
4132 9124
$$
SHEETS1 follow-up statement
000
WWUS53 KDVN 211827
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
126 PM CDT WED MAR 21 2007
IAC115-211836-
/O.CAN.KDVN.SV.W.0007.000000T0000Z-070321T1845Z/
LOUISA IA-
126 PM CDT WED MAR 21 2007
...THE SEVERE THUNDERSTORM WARNING FOR LOUISA COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING PENNY SIZE
HAIL HAS WEAKENED SOME AND MOVED OUT OF THE WARNED AREA. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING PEA SIZE HAIL AS
IT CROSSES THE MISSISSIPPI RIVER INTO MERCER COUNTY ILLINOIS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR EASTERN IOWA.
LAT...LON 4119 9136 4109 9134 4112 9103 4132 9116
4132 9124
$$
SHEETSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:08 AM CDT, 10 hours 4 minutes earlier.
Area forecast discussion, Mar 21, 3:08 AM CDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 308 AM CDT WED MAR 21 2007 .DISCUSSION... WET SPRING PATTERN HAS BEGUN OVER THE CWA WITH ROUND OF SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA. SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES 850MB WARM/MOIST SURGE PUSHING N THROUGH THE MO VALLEY...WITH 50KT LOW-LEVEL JET STREAK ACROSS MN. PROFILER DATA INDICATES JET HAS ALSO INCREASED ABOVE 50KT IN THE LAST FEW HOURS IN KS/MO AS WELL AND IS VEERING TOWARD IA. LINE OF SHRA/TSRA HAS DEVELOPED IN AREA OF SPEED CONVERGENCE AND ON THE NOSE OF THE WARM/MOIST ADVECTION ACROSS IA/MO...MOVING NEWD. NRN STREAM UPPER-LEVEL TROUGH IS MOVING ASHORE IN THE NW...AND SRN STREAM LOW IS DEVELOPING NEAR SRN CA WITH 90M HEIGHT FALLS ALONG THE COAST. NRN STREAM TROUGH IS BEING REINFORCED BY UPPER-LEVEL JET STREAM DIVING S AT 130KT+ ALONG THE NW COAST. MAIN FORECAST ISSUES CENTER AROUND PRECIP AND CONVECTIVE POTENTIAL TODAY AND TONIGHT. ONGOING PRECIP SHOULD BE THROUGH MOST OF THE CWA BY MORNING...WITH SOME REMAINING SHRA/EMBEDDED TSRA IN THE NERN QUARTER OF THE CWA. THAT ACTIVITY SHOULD MOVE THROUGH BY MID-MORNING...LEAVING UNCERTAIN WEATHER FOR THE LATE MORNING AND AFTERNOON HOURS. NAM THINS LOW CLOUD DECK MUCH MORE THAN GFS...BUT WITH STRENGTH OF LOW-LEVEL MOISTURE ADVECTION AND EXTENT OF DECK OVERNIGHT WOULD ARGUE FOR CLOUDIER SOLUTION. TEMPS SHOULD STILL BE ABLE TO JUMP INTO THE 60S AND EVEN NEAR 70 SOUTH JUST FROM WARM AIR ADVECTION...BUT WITHOUT SOME SUN...WILL NOT SEE ENOUGH INSTABILITY TO SUPPORT PRE-FRONTAL TSRA DEVELOPING IN THE LATE AFTERNOON/EARLY EVENING. HAVE CONTINUED TO PULL BACK AFTERNOON POPS...THOUGH WILL CONTINUE TO NOTE THAT SHOULD CLOUDS BREAK UP MORE THAN FORECAST...AREA WOULD NEED TO BE MONITORED FOR SVR POTENTIAL IN THE LATE AFTERNOON/EARLY EVENING. MAIN THREAT OF SVR WILL BE IN THE LATE EVENING/EARLY OVERNIGHT HOURS ALONG FRONT AND LIKELY IN THE FORM OF A LINE OF CONVECTION GIVEN LINEAR FRONTAL FORCING...WITH SOME WIND THREAT EARLY IN THE EVENT IF ANY BOWING SEGMENTS CAN PROGRESS INTO THE CWA. NRN STREAM TROUGH WILL PROVIDE SUPPORT TO SFC FORCING ALONG FRONT...AS WELL AS RT ENTRANCE REGION OF STRENGTHENING UPPER-LEVEL JET STREAK. 850MB THETA-E AXIS POINTS INTO SWRN IA BY 21Z AND INTO E CTRL IA BY 03Z...JUST AHEAD OF UPPER TROUGH...FUELING CONVECTION ALONG FRONT. PWATS REMAIN HIGH...BUT MODELS HAVE ALSO BEEN TRENDING MORE PROGRESSIVE WITH FROPA...SO CONCERNS OF TRAINING ALONG A QUASI-STATIONARY FRONT HAVE DIMINISHED. FRONT IS PROGGED TO STALL NEAR CTRL/NRN MO FOR A COUPLE OF DAYS...AND SRN CWA HAS A HIGHER RISK OF SEEING PERSISTENT RAINFALL. BROUGHT POPS AND CLOUD COVER DOWN POST-FRONTAL AS DRIER AIR AND HIGH PRESSURE BUILD INTO THE CWA...AND ALSO SHADED TEMPS DOWN JUST A BIT. NAM/GFS ARE MORE AGGRESSIVE THAN ECMWF IN DROPPING HIGH PRESSURE S OUT OF THE UPPER MS RIVER VALLEY TOWARD THE SRN GREAT LAKES. HAVE BLENDED BETWEEN BY KEEPING NRN HALF OF CWA DRY BUT MAINTAINING SCHC/LOW CHC POPS IN THE SRN TIER THROUGH FRI-SAT AS SHORTWAVE RIDGE IN WAKE OF NRN STREAM TROUGH WOULD SUPPORT SUBSIDENCE. MADE NO CHANGES BEYOND EARLY SATURDAY. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && MAYES
Hazardous weather outlook, Mar 21, 9:44 AM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 944 AM CDT WED MAR 21 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221445- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 944 AM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF THUNDERSTORMS WILL MOVE INTO EASTERN IOWA LATE THIS MORNING...SHIFTING INTO NORTHWEST ILLINOIS THROUGH THE NOON HOUR. THERE IS THE POTENTIAL FOR A FEW SEVERE STORMS...PRIMARILY NORTH OF INTERSTATE 80. THE MAIN RISK WILL BE HAIL UP TO 1 INCH IN DIAMETER AND LOCALLY HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND OVERNIGHT. THE PRIMARY THREATS FROM STORMS LATER TODAY WILL BE HAIL UP TO THE SIZE OF NICKELS AND DAMAGING WIND GUSTS. MINOR TO MODERATE FLOODING CONTINUES AT SEVERAL LOCATIONS ON IOWA TRIBUTARY RIVERS UNTIL FURTHER NOTICE. HIGH WATER CONTINUES ON SEVERAL IOWA TRIBUTARY RIVERS...AS WELL AS ALONG THE MISSISSIPPI RIVER SOUTH OF MUSCATINE...UNTIL FURTHER NOTICE. PLEASE SEE THE LATEST FLOOD STATEMENTS FOR DETAILS. THUNDERSTORMS THIS MORNING ARE MOVING EAST ALONG A NORTHWARD MOVING WARM FRONT. THESE WILL CONTINUE TO MOVE EAST TO NORTHEAST ACROSS THE OUTLOOK AREA THROUGH MIDDAY. A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT WITH ADDITIONAL THUNDERSTORMS ALONG AND WELL AHEAD OF THE BOUNDARY IN THE MOIST...UNSTABLE AIRMASS THAT WILL BE ACROSS THE AREA. THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF CLEARING AND DESTABILIZATION THAT OCCURS. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR THE OUTLOOK AREA ROUGHLY NORTHWEST OF A LINE FROM FAIRFIELD IOWA TO FREEPORT ILLINOIS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ONGOING THUNDERSTORMS MAY LINGER SOUTH OF HIGHWAY 34 THURSDAY MORNING. THUNDERSTORMS MAY ALSO DEVELOP SOUTH OF HIGHWAY 34 ON FRIDAY NEAR A WARM FRONT ACROSS NORTHERN MISSOURI. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...THOUGH REPEATED MODERATE RAINFALL EVENTS MAY COMPOUND ANY ONGOING FLOODING SOUTH OF HIGHWAY 34. SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND AND INTO EARLY NEXT WEEK. THOUGH IT IS TOO EARLY TO DETERMINE THE TIMING...AS WELL AS THE POTENTIAL FOR HEAVY RAINFALL OR SEVERE THUNDERSTORMS...ADDITIONAL HEAVY RAINFALL WOULD CONTRIBUTE TO FURTHER FLOODING ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING. SHEETS
In the hours before
Special weather statement, Mar 21, 11:47 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1147 AM CDT WED MAR 21 2007 IAZ040-041-051-052-211800- BENTON IA-BUCHANAN IA-DELAWARE IA-LINN IA- 1147 AM CDT WED MAR 21 2007 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM CDT... STRONG THUNDERSTORMS WILL MOVE INTO PORTIONS OF EASTERN IOWA OVER THE NOON HOUR. A CLUSTER OF STORMS...ALONG AND NORTH OF HIGHWAY 30 FROM CEDAR RAPIDS TO MARSHALLTOWN...WILL CONTINUE TO MOVE EAST TO NORTHEAST AROUND 35 MPH. THE STRONGEST STORMS ARE ON A PATH TO MOVE INTO NORTHERN VINTON COUNTY...JUST NORTH OF A LINE FROM AROUND KEYSTONE TO VINTON BETWEEN NOON AND 1230 PM. THESE STORMS MAY PRODUCE HAIL UP TO PENNY SIZE. OTHER STORMS CURRENTLY OVER VINTON COUNTY AND BUCHANAN COUNTY WILL BE CAPABLE OF PRODUCING PEA SIZE OR LARGER HAIL AND PERIODS OF HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS THIS AFTERNOON. SHEETS
Special weather statement, Mar 21, 12:11 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1211 PM CDT WED MAR 21 2007 IAZ076-077-087-088-098-099-211800- HENRY IA-JEFFERSON IA-KEOKUK IA-LEE IA-VAN BUREN IA-WASHINGTON IA- 1211 PM CDT WED MAR 21 2007 ...STRONG THUNDERSTORMS DEVELOPING AND MOVING INTO SOUTHEAST IOWA... STRONG THUNDERSTORMS WERE DEVELOPING ALONG THE NORTH OF HIGHWAY 34 FROM JUST SOUTHEAST OF MOUNT PLEASANT...TO OTTUMWA AT NOON. THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO A HALF INCH IN DIAMETER AND HEAVY DOWNPOURS AS THEY DEVELOP AND MOVE NORTHEAST AROUND 35 MPH. STORMS WILL CONTINUE TO DEVELOP AND STRENGTHEN OVER SOUTHEAST IOWA THROUGH 2 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF EASTERN IOWA UNTIL 6 PM CDT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS THIS AFTERNOON. SHEETS
Special weather statement, Mar 21, 12:11 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT...CORRECTED WORDING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1211 PM CDT WED MAR 21 2007 IAZ076-077-087-088-098-099-211800- HENRY IA-JEFFERSON IA-KEOKUK IA-LEE IA-VAN BUREN IA-WASHINGTON IA- 1211 PM CDT WED MAR 21 2007 ...STRONG THUNDERSTORMS DEVELOPING AND MOVING INTO SOUTHEAST IOWA... STRONG THUNDERSTORMS WERE DEVELOPING ALONG AND NORTH OF HIGHWAY 34 FROM JUST SOUTHEAST OF MOUNT PLEASANT...TO OTTUMWA AT NOON. THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO A HALF INCH IN DIAMETER AND HEAVY DOWNPOURS AS THEY DEVELOP AND MOVE NORTHEAST AROUND 35 MPH. STORMS WILL CONTINUE TO DEVELOP AND STRENGTHEN OVER SOUTHEAST IOWA THROUGH 2 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF EASTERN IOWA UNTIL 6 PM CDT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS THIS AFTERNOON. SHEETS
Local storm report, Mar 21, 12:19 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1219 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM HAIL PACKWOOD 41.13N 92.08W
03/21/2007 E0.25 INCH JEFFERSON IA TRAINED SPOTTER
&&
MIKEZLocal storm report, Mar 21, 12:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1247 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL WAYLAND 41.15N 91.66W
03/21/2007 E0.75 INCH HENRY IA TRAINED SPOTTER
SPOTTER REPORTED DIME TO PENNY SIZE HAIL.
&&
MIKEZLocal storm report, Mar 21, 12:48 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1248 PM CDT WED MAR 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM HAIL 6 S WASHINGTON 41.21N 91.69W
03/21/2007 E0.25 INCH WASHINGTON IA TRAINED SPOTTER
&&
MIKEZThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 2:29 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.